Journal of the Mathematical Society of Japan

Pseudo-Anosovs on closed surfaces having small entropy and the Whitehead sister link exterior

Eiko KIN and Mitsuhiko TAKASAWA

Full-text: Open access

Abstract

We denote by $\delta_g$ (resp. $\delta_g^+$), the minimal dilatation for pseudo-Anosovs (resp. pseudo-Anosovs with orientable invariant foliations) on a closed surface of genus $g$. This paper concerns the pseudo-Anosovs which occur as monodromies of fibrations on manifolds obtained from the Whitehead sister link exterior $W$ by Dehn filling two cusps, where the fillings are on the boundary slopes of fibers of $W$. We give upper bounds of $\delta_g$ for $g \equiv 0,1,5,6,7,9 \pmod{10}$, $\delta_g^+$ for $g \equiv 1,5,7,9 \pmod{10}$. Our bounds improve the previous one given by Hironaka. We note that the monodromies of fibrations on $W$ were also studied by Aaber and Dunfield independently.

Article information

Source
J. Math. Soc. Japan, Volume 65, Number 2 (2013), 411-446.

Dates
First available in Project Euclid: 25 April 2013

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1366896640

Digital Object Identifier
doi:10.2969/jmsj/06520411

Mathematical Reviews number (MathSciNet)
MR3055592

Zentralblatt MATH identifier
1270.57044

Subjects
Primary: 57M27: Invariants of knots and 3-manifolds 37E30: Homeomorphisms and diffeomorphisms of planes and surfaces
Secondary: 37B40: Topological entropy

Keywords
mapping class group pseudo-Anosov dilatation entropy fibered 3-manifold

Citation

KIN, Eiko; TAKASAWA, Mitsuhiko. Pseudo-Anosovs on closed surfaces having small entropy and the Whitehead sister link exterior. J. Math. Soc. Japan 65 (2013), no. 2, 411--446. doi:10.2969/jmsj/06520411. https://projecteuclid.org/euclid.jmsj/1366896640


Export citation

References

  • J. W. Aaber and N. M. Dunfield, Closed surface bundles of least volume, Algebr. Geom. Topol., 10 (2010), 2315–2342.
  • I. Agol, The minimal volume orientable hyperbolic 2-cusped 3-manifolds, Proc. Amer. Math. Soc., 138 (2010), 3723–3732.
  • I. Agol, Ideal triangulations of pseudo-Anosov mapping tori, Contemp. Math., 560 (2011), 1–17.
  • J.-H. Cho and J.-Y. Ham, The minimal dilatation of a genus-two surface, Experiment. Math., 17 (2008), 257-267.
  • B. Farb, Some problems on mapping class groups and moduli space, In: Problems on Mapping Class Groups and Related Topics, (ed. B. Farb), Proc. Sympos. Pure Math., 74, Amer. Math. Soc., Providence, RI, 2006, pp.,11–55.
  • B. Farb, C. J. Leininger and D. Margalit, Small dilatation pseudo-Anosov homeomorphisms and 3-manifolds, Adv. Math., 228 (2011), 1466–1502.
  • A. Fathi, F. Laudenbach and V. Poenaru, Travaux de Thurston sur les surfaces, Asterisque, 66–67, Soc. Math. France, Paris, 1979.
  • D. Fried, Flow equivalence, hyperbolic systems and a new zeta function for flows, Comment. Math. Helv., 57 (1982), 237–259.
  • E. Hironaka, Small dilatation mapping classes coming from the simplest hyperbolic braid, Algebr. Geom. Topol., 10 (2010), 2041–2060.
  • E. Hironaka and E. Kin, A family of pseudo-Anosov braids with small dilatation, Algebr. Geom. Topol., 6 (2006), 699–738.
  • N. V. Ivanov, Stretching factors of pseudo-Anosov homeomorphisms, J. Soviet Math., 52 (1990), 2819–2822, which is translated from Zap. Nauchu. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 167 (1988), 111–116.
  • A. Kawauchi, A Survey of Knot Theory, Birkhäuser Verlag, Basel, 1996.
  • E. Kin, S. Kojima and M. Takasawa, Entropy versus volume for pseudo-Anosovs, Experiment. Math., 18 (2009), 397–407.
  • E. Kin, S. Kojima and M. Takasawa, Minimal dilatations of pseudo-Anosovs generated by the magic 3-manifold and their asymptotic behavior, to appear in Argebraic & Geometric Topology.
  • E. Kin and M. Takasawa, Pseudo-Anosov braids with small entropy and the magic 3-manifold, Comm. Anal. Geom., 19 (2011), 705–758.
  • K. H. Ko, J. E. Los and W. T. Song, Entropies of braids, J. Knot Theory Ramifications, 11 (2002), 647–666.
  • E. Lanneau and J.-L. Thiffeault, On the minimum dilatation of pseudo-Anosov homeomorphisms on surfaces of small genus, Ann. Inst. Fourier (Grenoble), 61 (2011), 105–144.
  • D. D. Long and U. Oertel, Hyperbolic surface bundles over the circle, In: Progress in Knot Theory and Related Topics, (Eds. M. Boileau, M. Domergue, Y. Mathieu and K. Millett), Travaux en Cours, 56, Hermann, Paris, 1997, pp.,121–142.
  • A. Manning, Topological entropy and the first homology group, In: Dynamical Systems–Warwick 1974, (Eds. A. Dold and B. Eckmann), Lecture Notes in Math., 468, Springer-Verlag, 1975, pp.,185–190.
  • B. Martelli and C. Petronio, Dehn filling of the “magic” 3-manifold, Comm. Anal. Geom., 14 (2006), 969–1026.
  • S. Matsumoto, Topological entropy and Thurston's norm of atoroidal surface bundles over the circle, J. Fac. Sci. Univ. Tokyo Sect. IA Math., 34 (1987), 763–778.
  • H. Minakawa, Examples of pseudo-Anosov homeomorphisms with small dilatations, J. Math. Sci. Univ. Tokyo, 13 (2006), 95–111.
  • C. T. McMullen, Polynomial invariants for fibered $3$-manifolds and Teichmüller geodesic for foliations, Ann. Sci. École Norm. Sup. (4), 33 (2000), 519–560.
  • D. Rolfsen, Knots and Links, AMS Chelsea Publishing, 2003.
  • E. Rykken, Expanding factors for pseudo-Anosov homeomorphisms, Michigan Math. J., 46 (1999), 281–296.
  • W. P. Thurston, A norm for the homology of 3-manifolds, Mem. Amer. Math. Soc., 339 (1986), 99–130.
  • W. P. Thurston, Hyperbolic structures on 3-manifolds, II: Surface groups and 3-manifolds which fiber over the circle, preprint..
  • W. P. Thurston, The Geometry and Topology of Three-Manifolds, Lecture Notes, Princeton University, 1979.
  • R. W. Venzke, Braid forcing, hyperbolic geometry, and pseudo-Anosov sequences of low entropy, PhD thesis, California Institute of Technology, 2008, available at http://resolver.caltech.edu/Caltech ETD:etd-05292008-085545.
  • P. Walters, An Introduction to Ergodic Theory, Grad. Texts in Math., 79, Springer-Verlag, 1982.
  • A. Y. Zhirov, On the minimum dilation of pseudo-Anosov diffeomorphisms of a double torus, Russian Math. Surveys, 50 (1995), 223–224.